Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, please see our domestic violence webguide and/or relationships webguide, which can point you to expert advice and support.

My husband has lost his libido what can i do

(11 Posts)
Needingpersonaladvice Tue 09-Apr-13 18:31:46

I'm not the sort of person to usually ask for help in such a personal subject but I'd love to ask for any advice. My husband is on statins for dangerously high cholesterol and he has no other option. Since being on them his libido (which was never high) has gone totally. Whilst I'm totally sympathetic I'm finding the lack of intimacy a bit lonely and not sure if there are any options for helping, homeopathy etc. He isn't one to talk about it much and it's a subject we avoid at all costs but I'm thinking of doing some research so I can make some suggestions. I can live without s.x if that's what it takes but he's fearful of any sort of intimacy incase I think it will lead to something. It's all a bit depressing really so would love any thoughts or advice you could share.

kinkyfuckery Tue 09-Apr-13 18:33:00

Firstly, it's not called s.x - it's called sex. You don't need to censor, we're all adults!

Is it his libido he has lost, or is he unable to sustain an erection?

Needingpersonaladvice Tue 09-Apr-13 22:47:25

Libido has no interest

BMW6 Wed 10-Apr-13 08:03:39

Do you kiss and hug much? My DH and I have both lost our libidos but still are physically affectionate. We have talked about it and I think that's really important.

Spiritedwolf Wed 10-Apr-13 09:48:11

You said "He isn't one to talk about it much and it's a subject we avoid at all costs "

Why though? I can understand that you are a private person/couple, but you really ought to be able to talk about intimacy, including sex with your sexual partner. If you have embarrassment issues about talking about sex, its no wonder its difficult to resolve problems in that area.

I'm sorry to hear about your DH's medical problems, if he is experiencing loss of libedo as a side effect of his medication then he really should go back to his GP and see if there is anything they can do.

As for the lack of intimacy and physical affection, I think you need to explain to him how important that kisses and touching is to you and that you don't expect it to always lead to sex.

I realise that in the past sex maybe just happened without the need to discuss it but in a situation like this you really need to talk to each other so you can say "I don't feel like sex right now, but I would love a cuddle" or "I understand if you don't want to take things any further but I miss you holding me". Basically you need to get back to a place where you can enjoy each other physically without the expectation that it will lead to sex (because at the moment sex isn't appealing to him and I'd imagine the rejection is hurtful to you) oddly enough this might take the pressure off and make sex a possibility.

In the longer term, I guess you need to know if there's a solution to the effect of the medication, he needs to ask his gp.

Spiritedwolf Wed 10-Apr-13 09:55:48

Will he be on the statins forever or will he be able to come off them if he reduces his cholestrol? If the latter, I hope he's making an effort with lifestyle changes so he can be off them asap!

Do you think this health scare might have had a psychological effect or is it a direct effect of the meds?

eatmydust Wed 10-Apr-13 12:20:24

I understand statins can cause ED, but not necessarily a loss of libido.

You do need to talk about this with him, and encourage him to speak to his GP, there are other medications he can take if the statins are causing ED. You could make a confidential appointment to see the practice nurse yourself, without your DH knowing, if you really don't feel you can talk to him. You can discuss your concerns - although they won't discuss your DHs health in detail, the nurse can advise you about other treatments and medications and also how to approach him to discuss it.

How long have you been together? I just wondered if he has maybe been having ED problems for a while, but is too 'ashamed' to discuss it and avoiding sexual situations and so you are seeing it as a libido issue and assuming his feelings for you are diminishing.

Lucylloyd13 Wed 10-Apr-13 12:48:29

Sex can be about so much more than penetration. Firstly, restore the kisses and cuddles, then simply encourage him to masturbate you. You may be surprised at the results.

Needingpersonaladvice Thu 11-Apr-13 20:33:41

Thank you all so much for your responses. Key is the conversation. Next steps will take place. Appreciated.

Nellymay Fri 12-Apr-13 00:13:27

we have similar probs - try getting him to go back to the doc to see if there are other types of statin that don't affect the libido - also could he try viagra, cailis?

Mumsyblouse Fri 12-Apr-13 00:26:53

I second the good advice to be upfront with him and to revisit the doctor explaning the nature of the problem. It may be he can switch statin, or if it is an ED issue, use Viagra as a lot of medications are known to have an effect on erections (e.g. for diabetes). and they will take it seriously.

Also- you say he has dangerously high cholesterol, if he has a serious condition such as familial hypercholesterolaemia or very high levels, of course it is worth taking the statin. But there is some debate about the wisdom of large numbers of people taking statins with borderline or modest cholesterol readings and not everyone things heart disease is directly connected with cholesterol, so doing more investigations and seeing a specialist as well as the GP may also be a way forward.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now